Nebraska, 2014Flooding in Nebraska, September 1 to 4, 2014
September 1 to 4, 2014 · NWS OAX · 2 events in 1 county or zone
Repeated thunderstorms in late August led to flooding along several rivers in eastern Nebraska and western Iowa. Some of the rivers remained in flood into early September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated thunderstorms in late August led to flooding along several rivers in eastern Nebraska and western Iowa. Some of the rivers remained in flood into early September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SUN AUG 31 2014
.UPDATE...
ISSUED AT 916 PM CDT SUN AUG 31 2014
SEVERE WEATHER THREAT HAS WANED ACROSS OUR CWA AS LINE OF STORMS
HAS PUSHED EAST OF OUR AREA. LINGERING SHOWERS OR THUNDERSTORMS
MAY AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FOR A TIME THIS
EVENING. THEN OVERNIGHT...ADDITIONAL SHOWERS OR ISOLATED STORMS
WILL BE POSSIBLE IN OVERRUNNING REGIME UNDER UPPER TROUGH SWINGING
THROUGH THE PLAINS. ONE WAVE IN THIS FLOW WAS TRIGGERING STORMS
IN WESTERN NEBRASKA NOW...AND HRRR/RAP MODELS INDICATE THOSE WOULD
APPROACH NORTHEAST NEBRASKA NEAR 06Z THEN SWEEP SOUTHEAST. SEVERE
STORMS ARE CERTAINLY NOT ANTICIPATED WITH THESE.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014
CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.
WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014
ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1142 PM CDT SUN AUG 31 2014
BROKEN MID LEVEL CLOUDS WILL REMAIN OVER EASTERN NEBRASKA TAF
SITES. COLD FRONT MOVING THROUGH THE AREA WILL TURN WINDS TO THE
NORTHWEST OVERNIGHT. AREAS OF MVFR FOG COULD DEVELOP BETWEEN 10Z
AND 14Z. THEN EXPECT NORTHWEST WINDS NEAR 10KT AND SCATTERED TO
BROKEN HIGH CLOUDS THROUGH THE DAY MONDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
UPDATE...DERGAN
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DERGAN
Hazardous weather outlook, Aug 31, 8:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT SUN AUG 31 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
924 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT THROUGH EARLY MONDAY MORNING. HOWEVER ADDITIONAL SEVERE
STORMS ARE NOT EXPECTED.
MINOR FLOODING IS STILL POSSIBLE ON SMALL STREAMS AS RUNOFF FROM
EARLY RAINS SLOWLY SUBSIDES.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS NOT BE NEEDED TONIGHT OR MONDAY.
In the hours before
Local storm report, Aug 31, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST IRWIN 41.79N 95.21W
08/31/2014 E60 MPH SHELBY IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 31, 6:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WEEPING WATER 40.87N 96.14W
08/31/2014 M1.00 INCH CASS NE LAW ENFORCEMENT
&&
VDEWALDSpecial weather statement, Aug 31, 7:09 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
809 PM CDT SUN AUG 31 2014
NEZ093-010200-
RICHARDSON NE-
809 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 900 PM
CDT...
AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERN...OR 10 MILES NORTHWEST OF SABETHA...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALLS CITY...HUMBOLDT...VERDON...RULO...DAWSON...SALEM...PRESTON...
BARADA...THE HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
.
LAT...LON 4015 9601 4025 9551 4021 9548 4019 9548
4011 9539 4008 9539 4006 9542 4004 9541
4003 9540 4003 9536 4001 9531 4000 9540
4000 9601
TIME...MOT...LOC 0108Z 250DEG 22KT 4004 9591
CHERMOKLocal storm report, Aug 31, 7:15 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 6 NNE NEBRASKA CITY 40.75N 95.82W
08/31/2014 E60 MPH FREMONT IA TRAINED SPOTTER
ALSO PENNY SIZE HAIL.
&&
VDEWALDLocal storm report, Aug 31, 7:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 E BENNET 40.68N 96.45W
08/31/2014 M1.75 INCH OTOE NE PUBLIC
&&
VDEWALDLocal storm report, Aug 31, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 2 SE EARLING 41.76N 95.39W
08/31/2014 E65 MPH SHELBY IA EMERGENCY MNGR
&&
VDEWALDFlood, Saline
- When
- September 1, 12:00 AM CST to September 3, 2:00 AM CST
- Where
- Saline County, 3.63 mi ENE of Dorchester to 3.49 mi NNW of Crete
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.672, -97.057
The West Folk of the Big Blue began to flood in late August and continued above flood stage into early September. The river crested in late August and fell below flood stage early on the morning on the 3rd. The flooding was minor and mainly confined to low-lying areas along the river.
Flood, Saline
- When
- September 1, 12:00 AM CST to September 4, 3:43 AM CST
- Where
- Saline County, 4.19 mi NNW of Crete to 1.96 mi NNW of Crete
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.689, -96.969
Flooding from late August continued into early September along the Big Blue River. The river crested in late August, but continued in minor flooding until the early morning on the 4th. The flooding was confined to low-lying areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544395, 544397.